Capecitabine-induced acute toxic leukoencephalopathy - Archive ouverte HAL Access content directly
Journal Articles NeuroToxicology Year : 2017

Capecitabine-induced acute toxic leukoencephalopathy

(1) , (1) , (1) , (1, 2) , (1) , (1) , (3) , (1)
1
2
3

Abstract

A 45-year-old woman was treated by Capecitabine (Xeloda®) during 6 days for breast cancer with metastatic bone lesions when she presented with nausea, headaches, muscle cramps, dysarthria and swallowing disorders. A stroke was first suspected. Brain CT was normal. MRI showed bilateral and symmetric high signal intensities of deep white matter, corpus callosum and corticospinal tracts on diffusion-weighted imaging and T2 fluid-attenuated inversion recovery (FLAIR) sequence, similar to 5-FU acute leukoencephalopathy. An acute toxic leukoencephalopathy was diagnosed prompting to discontinue capecitabine, which allowed a regression of the symptoms. Though acute toxic leukoencephalopathies with pseudo-stroke presentation have been reported with other chemotherapy agents such as methotrexate or 5-fluorouracil (5-FU), cases of leukoencephalopathy induced by capecitabine are less reported and less well known. This oral precursor of 5-FU is commonly used to treat colorectal, stomach or breast cancers. Neurotoxicity of other 5-FU derivates like cormafur and tergafur have rarely been depicted as well. Although 5-FU-induced leukoencephalopathy is known, the potential toxicity of its precursor should be acknowledged as well. Early detection of chemotherapy-induced toxicity by MRI is crucial as symptoms may be reversible to the condition that chemotherapy is immediately discontinued.
Not file

Dates and versions

hal-01966091 , version 1 (27-12-2018)

Identifiers

Cite

Michael Obedia, Delphine Leclercq, Johanna Wassermann, Damien Galanaud, Mélika Amor-Sahli, et al.. Capecitabine-induced acute toxic leukoencephalopathy. NeuroToxicology, 2017, 62, pp.1-5. ⟨10.1016/j.neuro.2017.05.001⟩. ⟨hal-01966091⟩
92 View
0 Download

Altmetric

Share

Gmail Facebook Twitter LinkedIn More